Niacin and inositol are often combined into one compound, inositol hexaniacinate. This compound offers the same benefits as niacin yet has a reduced risk of the side effects that are often associated with consuming pure niacin supplements. Inositol hexaniacinate is often recommended to reduce cholesterol levels.
Vitamin B3, or niacin, is a dietary supplement that may have many beneficial side effects. Some forms of niacin are thought to aid individuals with diabetes and to also help reduce osteoarthritis symptoms. Studies are being conducted to see if there is a connection between niacin intake and an individual’s risk for Alzheimer’s disease. Individuals with high cholesterol are often advised to take combination niacin and inositol supplements. Niacin supplements can lower LDL cholesterol, or “bad” cholesterol, by 15 to 20 percent and raise HDL, or “good" cholesterol levels.
The daily recommended intake of niacin is 20 mg. Yet consuming too much niacin, or even the recommended dosage, all at one time may cause a number of side effects. The most common of these are flushing of the skin and nausea, but rapid heart beat, heart palpitations, itching and abdominal pain are not uncommon.
To prevent these side-effects, niacin is often combined with the chemical compound inositol, which is very similar in form to niacin. Usually, six molecules of niacin are fused to one molecule of inositol. This new compound is called inositol hexaniacinate, or INH, and is prescribed specifically to lower levels of blood cholesterol.
The combination of niacin and inositol often eliminates the common side effects of pure niacin. Inositol hexaniacinate is a complex compound, and it takes time for the body to break it down into its separate niacin and inositol molecules. This means that instead of a sudden increase of niacin in the bloodstream occurring, which is what happens when pure niacin is consumed, niacin is released gradually over several hours, reducing the risk of side effects. It is because of this that inositol hexaniacinate also known as “non-flushing” niacin, referring to the skin-flushing that may occur with pure niacin.
Although taking niacin supplements may have beneficial side effects for many individuals, there are some long term side effects which may cause harm. Taking too much niacin over an extended period of time may result in liver damage, and niacin supplements may also interfere with any cholesterol reducing drugs that may be taken at the same time. Research is currently being conducted regarding the long term side effects of inositol hexaniacinate, and a doctor should be consulted before a regimen of niacin or inositol hexaniacinate is begun.